Hail, Noble
- When
- April 7, 4:10 PM EST
- Where
- Noble County, 1.38 mi N of Sharon
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.750, -81.570
Hail ranging from pea to quarter-sized covered the ground.
Broad ridging was in place across the Mississippi Valley on the morning of the 7th, with the Upper Ohio Valley region experiencing WNW flow aloft. After morning showers and thunderstorms moved across the area due to a warm front, the upper level flow regime brought an elevated mixed layer (EML) into the region during the afternoon, capping convection during the afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Broad ridging was in place across the Mississippi Valley on the morning of the 7th, with the Upper Ohio Valley region experiencing WNW flow aloft. After morning showers and thunderstorms moved across the area due to a warm front, the upper level flow regime brought an elevated mixed layer (EML) into the region during the afternoon, capping convection during the afternoon and early evening hours.
Convective clusters over Michigan during the evening congealed into a mesoscale convective system (MCS) and raced across Lake Erie, arriving in the NWS Pittsburgh forecast area shortly before midnight. Steep mid-level lapse rates thanks to the EML allow for a few large hail reports initially. However, the main impact of the system would be from wind. Surface temperatures surged into the low to mid 60s ahead of the line on gusty southwest winds, resulting in surface CAPE of 1000 J/kg and a significant curving/lengthening of the hodograph. With the boundary layer no longer decoupled, strong ambient mid-level flow combined with highly efficient evaporational cooling in the convective downdrafts allowed substantial downdraft CAPE to be realized with surface wind gusts exceeding 70 mph observed and evident over a wide area given the volume of wind damage reports. Embedded vortices in the quasi-linear convective system also led to five tornadoes in the EF0/EF1 range during this event across the region, with three of these impacting east-central Ohio. Numerous instances of tree and structural damage were observed across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 7, 3:43 PM EST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 443 PM EDT Tue Apr 7 2020 .SYNOPSIS... Severe thunderstorms will be possible this afternoon and overnight, with large hail and strong winds. Additional rain is expected Thursday with a cold front before dry weather returns this weekend. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Scattered showers and a few thunderstorms (mainly south of I 70) will continue until shortwave ridging ensues this evening. Any storms that fire may rotate in the high shear environment with the resulting more efficient updrafts supporting some large hail and eventual damaging downdraft. Slight, to enhanced severe risk thus continues. A sfc cold front should initiate more linear coverage of convection upstream across Eastern Michigan late this evening, dropping southeast into the Ohio Valley late tonight into early Wednesday morning. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... Mid-morning Wednesday shortwave ridging will ensue coincident with a brief dry period and above normal temperature. Late Wednesday a positively tilted trough North of the Great Lakes will drag a robust cold front through the area with another round of precipitation possible through the overnight into Thursday. Much colder air will arrive behind the front and may prompt a change to snow Thursday night. At this time, only minor-to- trace accumulations are expected north of I-80. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Shortwaves embedded in NW flow will bring the chance for rain/mixed with snow showers and cold temperature Friday. At this time little to no accumulation is expected. High pressure returns Saturday, returning dry weather through much of the weekend. Crossing low pressure and upper troughing will return rain chances late this weekend into early next week. Temperature will moderate back to the seasonal norm through the weekend. && .AVIATION /21Z TUESDAY THROUGH SUNDAY/... A crossing shortwave interacting with a warm front continues to generate sct shra/tsra this aftn. Shortwave ridging is expected to suppress this eve, but another more widespread round of convection is anticipated with the disturbance tonight. Expect period restrictions or the TAF period with improvement on Wednesday via building high pres. .Outlook... Expect conditions to degrade once again with a cold front approach and passage on Thursday. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1231 PM EDT Tue Apr 7 2020 MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021- 509>514-081645- Garrett-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA- Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1231 PM EDT Tue Apr 7 2020 This Hazardous Weather Outlook is for western Maryland, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Thunderstorms are expected through late tonight. A Slight Risk for severe storms is possible beginning this afternoon through early Wednesday, with damaging winds and large hail being the primary threats. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-081645- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe- 1231 PM EDT Tue Apr 7 2020 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms are expected today through late tonight. An Enhanced Risk for severe storms is possible beginning this afternoon through early Wednesday, with damaging winds and large hail being the primary threats. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Pittsburgh PA
421 PM EDT Tue Apr 7 2020
OHZ057-072045-
Muskingum-
421 PM EDT Tue Apr 7 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHERN MUSKINGUM COUNTY...
At 421 PM EDT, a strong thunderstorm was located near South
Zanesville, or near Zanesville, moving east at 20 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Zanesville... South Zanesville...
North Zanesville... Philo...
Pleasant Grove... Fultonham...
Cannelville... Chandlersville...
Ruraldale... Bridgeville...
Duncan Falls... East Fultonham...
This includes Interstate 70 in Ohio between mile markers 145 and
164.
LAT...LON 3995 8220 3997 8220 4005 8184 3976 8179
3977 8208 3982 8208 3982 8216 3985 8217
3991 8216 3991 8219
TIME...MOT...LOC 2021Z 254DEG 19KT 3991 8209Special Weather Statement
National Weather Service Pittsburgh PA
450 PM EDT Tue Apr 7 2020
OHZ057-058-068-072115-
Guernsey-Noble-Muskingum-
450 PM EDT Tue Apr 7 2020
...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL
AND GUSTY WIND WILL AFFECT SOUTHWESTERN GUERNSEY...SOUTHERN MUSKINGUM
AND WEST CENTRAL NOBLE COUNTIES...
At 449 PM EDT, strong thunderstorms were clustered 10 miles north of
McConnelsville, moving southeast at 10 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Philo... Cumberland...
Ruraldale... Cannelville...
High Hill... Duncan Falls...
Chandlersville... East Fultonham...
Blue Rock State Park...
LAT...LON 3992 8191 3983 8157 3974 8164 3975 8164
3977 8207 3982 8208 3982 8216 3983 8217
TIME...MOT...LOC 2049Z 294DEG 7KT 3981 8185The Pittsburgh radar (KPBZ), 144 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
16 thunderstorm wind, 4 hail, 3 tornado. Local standard time, as filed.
Hail ranging from pea to quarter-sized covered the ground.
A trained spotter reported that shingles were blown off of a roof. Time of occurrence was estimated based on radar.
A roof was blown off of a two-story home at the intersection of Bolivar Street and Ladyne Avenue. The roof was blown into a neighbor's yard. Damage was done to two homes on the opposite side of the street as well.
Power lines were reported to be blown down near Mineral City. Time of occurrence was estimated based on radar data.
Numerous trees and power lines were reported to be downed in and around the town of Leetonia.
Several trees were reported to be blown down in the Mineral City area.
This is a continuation of the tornado that impacted East Sparta in|Stark County.
The tornado resulted in damage to several modular homes and|brought down numerous hardwood and softwood trees in the Sandy|Valley Estates allotment along Route 800. It then moved across SR183|damaging two additional structures before moving toward Sandy Valley|High School, where it toppled additional hardwood trees and damaged|structures near the ballfields.
This is the 16th tornado for Tuscarawas County since the 1880s for which|we were notified of damage. The most recent tornado prior to this occurred|on April 14th, 2019 when another EF0 tornado was observed.
A trained spotter reported that many snapped and uprooted trees were observed between New Waterford and Rogers.
A large pine tree was reported to have fallen across a driveway.
A continuous swath of tornadic damage was encountered beginning|just north of Route 558 near Hawkins Rd. and ending along Carmel|Achor Rd just west of Route 170. The tornado snapped or uprooted|numerous hardwood and softwood trees, causing several to fall on|structures and power lines. Although many of the mobile homes|encountered along the path were spared direct wind damage, it is |suspected that the trees surrounding them absorbed much of the |wind and spared the homes damage from the strongest wind.
A few outbuildings of varying degrees of structural integrity|suffered damage as well. In multiple cases, metal roof panels were|ripped off. In another, a particularly well-built small shed lost|several shingles and a piece of roofing. A less-sturdy but|medium-size outbuilding collapsed when its north-facing wall |caved in.
In several focused spots along the path, concentrated, near-total|tree damage was encountered consistent with EF1 wind speed (90|mph). Much of the remaining damage was consistent with 70-80 mph |wind.
Multiple trees were snapped and uprooted near East Palestine. The time of occurrence was estimated based on radar.
According to broadcast media, a parked Jeep was flipped over.
At the intersection of Scotts Mill Road and County Route 154, several trees were reported to be blown down. Time of occurrence was estimated based on radar.
A trained spotter stated that numerous trees were uprooted across their property. The time of occurrence was estimated based on radar.
A second damage swath coincident with a second radar-detected |circulation and distinct from the Rogers/Negley tornado above was |encountered west along Carmel Achor Road, beginning in the woods |north of the road. This path proceeded south-southeastward with |continuous limb damage and occasional stronger gusts leading to |uprooted trees. Structural damage encountered along this segment |of the path seems to have resulted from falling trees rather than |wind.
The track curved eastward along Pancake Clarkson Road, crossing at|into Beaver County, PA at the Pennsylvania state line, where it |appears to have intensified and widened slightly. In this |location, numerous evergreen trees were snapped or uprooted in the|Sheepskin Hollow State Nature Preserve.
The circulation weakened quickly thereafter, with occasional tree|damage continuing to near Lihi Road and Lisbon Road in Beaver|County before evidence of a path disappeared altogether.
Multiple trees were blown down, including one that damaged a pickup trailer.
Multiple trees were reported to be blown over and uprooted.
Several trees were reported to be blown down in the Mineral City area.
Trees were reported to be uprooted and snapped.
A TV station provided pictures which show large trees down in Cadiz, with some damage to houses noted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2020Every state in 2020This day in weather historyThe tornado archive for Ohio, 2020Warnings in Ohio, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885968, 885969, 885956, 885957, 885958, 885959, 885960, 886244, 885961, 885962, 886245, 885963, 885964, 885965, 886238, 886246, 886239, 886240, 886241, 886242, 886243, 885971, 885972.